Alert archive / New Mexico / Flash Flood Warnings in 2013
Flash Flood Warning 111, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Sep 14, 2013, 11:14 PM MDT for Grant County, Hidalgo County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2013, 11:14 PM MDT (05:14 UTC)
- Expired
- Sep 15, 2013, 3:15 AM MDT
- In force
- 4 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Grant County, NM, Hidalgo County, NM
The radar
The Tucson radar (KEMX), 217 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 5.2 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 2133 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
080
WGUS54 KEPZ 150514
FFWEPZ
NMC017-023-150915-
/O.NEW.KEPZ.FF.W.0111.130915T0514Z-130915T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
1114 PM MDT SAT SEP 14 2013
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* FLASH FLOOD WARNING FOR RAPID RIVER RISES IN...
EXTREME NORTHWESTERN HIDALGO COUNTY IN SOUTHWEST NEW MEXICO...
NORTHWESTERN GRANT COUNTY IN SOUTHWEST NEW MEXICO...
* UNTIL 315 AM MDT
* AT 1111 PM MDT...THE GILA RIVER WAS RAPIDLY RISING ABOVE FLOOD
STAGE DUE TO LOG JAMS AND PREVIOUS HEAVY RAINFALL. AS A RESULT
LOCATIONS NEAR OR ALONG THE GILA RIVER WILL EXPERIENCE DANGEROUS
FLOODING. EVACUATIONS MAY BE REQUIRED.
* LOCATIONS IMPACTED INCLUDE...
REDROCK...
GILA HOT SPRINGS...
BUCKHORN...
RIVERSIDE...
MANGAS SPRINGS...
VIRDEN...
GILA...
CLIFF...
BILL EVANS LAKE...
COPPERAS VISTA...
GILA RIPARIAN PRESERVE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS.
&&
LAT...LON 3322 10864 3320 10805 3260 10853 3260 10906
3269 10906
$$
ROGASHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 3:42 PM MDT, 7 hours 32 minutes earlier.
Area forecast discussion, Sep 14, 3:42 PM MDT, 7 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 342 PM MDT SAT SEP 14 2013 .SYNOPSIS... HIGH PRESSURE ALOFT OVER EASTERN TEXAS WITH RIDGE ACROSS NORTHERN MEXICO PERSISTING THROUGH MONDAY. MAIN MOISTURE PLUME HAS BROKEN UP BUT LOW LEVEL MOISTURE REMAINS TO FUEL ISOLATED THUNDERSTORMS THROUGH THE WEEKEND. SOME TROPICAL MOISTURE WILL MOVE UP TOWARDS THE AREA MONDAY AND TUESDAY AND COULD BRING SOME ADDITIONAL RAINS TO AREAS FROM EL PASO EAST. && .DISCUSSION... WELL WE FINALLY GOT A BREAK IN THE RAINY WEATHER TO ALLOW AREAS TO RECOVER FROM THE LAST FOUR DAYS OF HEAVY RAIN. DESPITE BREAK IN WEATHER...WE STILL HAVE AN INCIDENT ON THE GILA RIVER WITH A LOG JAM BREAK AND BRIEF RAPID RISE IN WATER LEVELS AS IT MOVES DOWNSTREAM EXCESS WATER SHOULD BE BETWEEN GILA HOT SPRINGS AND GILA. WILL HAVE TO WATCH GILA GAGE NEXT SEVERAL HOURS TO SEE IF IT REGISTERS A SPIKE FROM THIS WATER. BACK TO THE WEATHER...UPPER HIGH OVER EASTERN TEXAS WITH RIDGING ACROSS NORTHERN MEXICO HAS BROKEN THE STRONG SURGE OF MOISTURE NORTHWARD...AND THE WESTERLY FLOW NORTH OF THIS RIDGE IS ALSO PUSHING EXISTING MOISTURE TO THE EAST. OF COURSE NEAR THE SURFACE NO SUCH SCOURING EXISTS SO LOW LEVEL MOISTURE WILL CONTINUE TO FUEL ISOLATED THUNDERSTORMS THE NEXT SEVERAL DAYS. THE DIFFERENCE NOW BEING THAT PW'S WILL AROUND 1.0 INCH INSTEAD OF 1.5 INCHES. DON'T EXPECT ANY WIDESPREAD AREAS OF HEAVY RAIN IN THE FORECAST PERIOD. MONDAY/TUESDAY...MOISTURE BEGINNING TO STREAM NORTHWARD FROM REMAINS OF T.S. INGRID. MODELS CONTINUE SOME INCONSISTENCY (AS EXPECTED) ON HOW FAR NORTH AND WEST TO BRING THIS MOISTURE. WILL CONTINUE PREVIOUS TREND OF INCREASING CLOUDS AND POPS EASTERN HALF OF CWA FOR BOTH DAYS. COULD BE SIGNIFICANT RAIN MAKER IN THIS AREA...BUT SO FAR MODELS KEEP IT AT A GLANCING BLOW. WEDNESDAY AND BEYOND...LOOKS LIKE THE WESTERLY FLOW (AUTUMN?) HAS ENOUGH SOUTHWARD PUSH TO MOVE OVER MUCH OF THE CWA. THIS WILL KEEP MID/HIGH LAYERS DRY...RESULTING IN CONTINUED ISOLATED THUNDERSTORMS...MAINLY OROGRAPHIC...TO FORM EACH DAY. && .AVIATION...VALID 15/00Z-16/00Z... MOSTLY VFR THROUGH THE PERIOD. THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS OVER THE SACRAMENTO MTNS AND IN THE GILA REGION THIS AFTERNOON INTO TONIGHT...WITH ISOLATED ACTIVITY OVER THE REST OF THE AREA. FOR EARLY TONIGHT EXPECT P6SM FEW-SCT120 SCT-BKN200 WITH AREAS OF MVFR TO IFR VCNTY THUNDERSTORMS. THE REST OF TONIGHT AND TOMORROW WILL HAVE MOSTLY VFR CONDITIONS WITH ONLY ISOLATED SHOWER AND THUNDERSTORM ACTIVITY. && .FIRE WEATHER... SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY OVER THE SACRAMENTO MOUNTAINS AND IN THE GILA REGION THIS AFTERNOON INTO EARLY TONIGHT WITH ISOLATED ACTIVITY OVER THE REST OF THE AREA. THERE IS ALSO THE POTENTIAL FOR LOCALLY HEAVY RAIN AND FLOODING IN THE SACRAMENTO MTNS DUE TO WET GROUND FROM THE RAINFALL OVER THE PAST FEW DAYS. HOWEVER...HIGH PRESSURE ALOFT OVER EAST TEXAS AND ANOTHER JUST WEST OF BAJA ARE SLOWLY MERGING TO CREATE AN ELONGATED EAST-WEST RIDGE ACROSS AND JUST SOUTH OF OUR AREA. THIS WILL PINCH OFF THE PLUME OF TROPICAL MOISTURE THAT LED TO THE HEAVY RAIN EAST OF THE CONTINENTAL DIVIDE OVER THE PAST FEW DAYS. THIS WILL BRING DRIER AND WARMER CONDITIONS TO FAR WEST TEXAS AND SOUTHWESTERN NEW MEXICO THROUGH THE MIDDLE OF NEXT WEEK. HOWEVER...ENOUGH LOW LEVEL MOISTURE WILL REMAIN TO ALLOW SCATTERED SHOWERS AND THUNDERSTORMS OVER AREA MOUNTAINS AND ISOLATED ACTIVITY ACROSS LOWER ELEVATIONS. RELATIVE HUMIDITY WILL BE IN THE 30 TO 40 PCT RANGE OVER DESERT LOWLANDS THE NEXT FEW DAYS WHILE HIGHER ELEVATIONS WILL BE IN THE 50 TO 60 PCT RANGE. WINDS GENERALLY LIGHT THROUGH THE WEEKEND WITH VERY LOW (2) HAINES INDICES AND FAIR TO GOOD VENTILATION. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 68 87 69 87 69 / 20 10 10 20 10 SIERRA BLANCA 62 87 63 87 63 / 20 10 10 20 20 LAS CRUCES 63 85 64 85 64 / 20 10 20 10 10 ALAMOGORDO 65 88 66 88 66 / 20 10 20 20 10 CLOUDCROFT 47 65 48 64 49 / 30 30 20 30 20 TRUTH OR CONSEQUENCES 61 85 62 85 62 / 30 20 20 10 10 SILVER CITY 59 77 61 78 62 / 30 20 20 20 20 DEMING 62 85 63 85 63 / 20 10 20 10 10 LORDSBURG 63 86 64 86 64 / 30 10 20 10 10 WEST EL PASO METRO 68 87 69 87 69 / 20 10 10 20 10 DELL CITY 62 87 63 87 63 / 20 10 10 20 20 FORT HANCOCK 66 90 67 90 67 / 20 10 10 20 20 LOMA LINDA 62 83 64 84 65 / 20 10 20 20 20 FABENS 68 87 69 87 69 / 20 10 10 20 10 SANTA TERESA 65 86 66 86 66 / 20 10 20 10 10 WHITE SANDS HQ 64 85 65 85 65 / 20 10 10 20 10 JORNADA RANGE 62 85 63 85 63 / 20 10 20 10 10 HATCH 62 82 63 82 63 / 20 10 20 10 10 COLUMBUS 65 85 66 85 66 / 20 10 20 10 10 OROGRANDE 66 87 67 87 67 / 20 10 20 20 10 MAYHILL 52 73 53 71 54 / 30 30 20 30 20 MESCALERO 52 76 53 75 54 / 30 30 20 30 20 TIMBERON 50 75 51 74 52 / 30 20 20 30 20 WINSTON 51 75 54 76 54 / 40 30 20 20 20 HILLSBORO 58 81 60 82 61 / 30 20 20 10 20 SPACEPORT 61 84 62 84 62 / 20 10 20 10 10 LAKE ROBERTS 55 78 57 79 59 / 40 20 20 20 20 HURLEY 58 79 60 80 61 / 30 20 20 10 20 CLIFF 54 82 56 82 56 / 30 20 20 20 20 MULE CREEK 51 82 53 83 54 / 40 20 20 20 20 FAYWOOD 59 80 61 81 62 / 30 20 20 10 20 ANIMAS 63 86 64 86 64 / 30 10 20 10 10 HACHITA 61 84 62 84 62 / 30 10 20 10 10 ANTELOPE WELLS 59 84 60 84 60 / 20 10 10 10 10 CLOVERDALE 58 82 60 83 61 / 20 10 20 10 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && HEFNER/PARK
In the hours before
Local storm report, Sep 14, 5:29 PM MDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
529 PM MDT SAT SEP 14 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HEAVY RAIN CHLORIDE 33.34N 107.68W
09/14/2013 M1.07 INCH SIERRA NM TRAINED SPOTTER
STREET FLOODING OCCURRING. 1.07 INCHES OF RAIN FELL IN
20 MINUTES.
&&
EVENT NUMBER EPZ1300625
JARLocal storm report, Sep 14, 8:13 PM MDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
813 PM MDT SAT SEP 14 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM FLASH FLOOD GILA HOT SPRINGS 33.20N 108.21W
09/14/2013 GRANT NM NWS EMPLOYEE
DEBRIS-FILLED FLOOD WAVE FROM LOG JAM BREAK ON WEST
FORK OF GILA RIVER IN CATRON COUNTY CAUSED FLASH
FLOODING IN GILA HOT SPRINGS. RESCUES WERE NECESSARY.
SEVERAL IN KAYAKS WERE REPORTED MISSING.
&&
EVENT NUMBER EPZ1300626
FAUSETTThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 3:30 AM MDT | River Flood Warning | EPZ | Hidalgo | 20 hr |
| Sep 15, 4:07 AM MDT | Flash Flood Warning | EPZ | Grant, Hidalgo | 11 hr |
| Sep 15, 2:26 PM MDT | Areal Flood Advisory | EPZ | Otero | 2 hr |
| Sep 15, 3:27 PM MDT | Flash Flood Warning | EPZ | Grant | 12 hr |
| Sep 15, 4:24 PM MDT | Areal Flood Advisory | EPZ | Sierra | 111 min |
| Sep 15, 4:28 PM MDT | Areal Flood Advisory | EPZ | Otero | 2 hr |
| Sep 15, 4:32 PM MDT | Flash Flood Warning | EPZ | Grant | 3 hr |
| Sep 15, 4:39 PM MDT | Flash Flood Warning | EPZ | Otero | 96 min |
| Sep 15, 5:22 PM MDT | Flash Flood Warning | EPZ | Otero | 83 min |
| Sep 15, 5:50 PM MDT | Flash Flood Warning | EPZ | Otero | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.